Tornadoes · United States · Iowa · 2019

Unrated tornado, Holstein, Iowa, September 24, 2019

This Unrated tornado ran 0.7 miles across Ida County on September 24, 2019, touching down at 5:42 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 24, 2019
Touchdown
5:42 PM CDT (22:42 UTC)
Lifted
5:44 PM CDT (22:44 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Ida County
Touchdown point
42.431, -95.524
Lift-off point
42.435, -95.512
Record number
1909241642-01

What the Weather Service recorded

As the tail of an upper-level wave dragged across northwest Iowa and southwest Minnesota in the late afternoon and early evening on September 24, thunderstorms erupted along a pre-frontal trough and along the trailing cold front. Enhanced deep-layer shear along the pre-frontal trough up to 50 knots had a contribution from a slightly veering profile near the surface, which locally enhanced the tornado threat across northwest Iowa.

A brief rope tornado touched down in the middle of a field. There was no observed damage that could be used to determine an EF rating.

A brief tornado spun up in an open field. As the tornado tracked northeast for a little over a minute, a path was scoured in the row crops a little either side of U.S. Highway 59. There was no observed damage that could be used to determine an EF rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS FSD issued a tornado warning for this county at 22:29 UTC, 13 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a tornado watch, issued at 21:43 UTC and running to 01:35 UTC.

Issued (UTC)ExpiredProductOffice
21:25 UTC22:15 UTCSevere Thunderstorm WarningFSD
21:43 UTC01:35 UTCTornado WatchFSD
22:19 UTC23:00 UTCSevere Thunderstorm WarningFSD
22:29 UTC23:00 UTCTornado WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Sep 24, 4:32 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 24, 4:32 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
432 PM CDT Tue Sep 24 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 431 PM CDT Tue Sep 24 2019

About on cue, and as typical a couple hours early for the CAMS,
scattered storms have begun to develop rapidly along the elevated
instability gradient on the pre-frontal trough from KLRJ to KSUX and
KOLU. Earlier ACC field from east central NE into western IA had
dissipated while drifting northward, indicating northward spread of
the 7.5-8C/km mid-level lapse rates as indicated on the 19z KOAX
raob.  While the moisture is not deep, the 50-100 hPA depth of upper
60s to around 70 dewpoint and trajectory suggested a most favored
area mainly near the Highway 75/60 corridor at mid afternoon, with
signal to development likely the slight backing of surface winds for
many locations in western IA over the last hour or two, perhaps a
response to the leading PV tail now brushing through southwest MN
and far eastern SD.

Near/pre-frontal deep-layer shear approaches 40-50 kts toward very
early evening, and while much of the shear is unidirectional, it
does feature some turning through the lowest 1-2km. This should set
up potential for at least a short duration of more isolated
supercellular structures, before the deeper shear vector works
toward a transition toward shorter linear structures. The rotational
potential for updrafts and potential for 2000-2500 J/kg MLCAPE
suggest large hail up to tennis ball size along with a DCAPE
supported 65-75 mph wind. While a low risk, early in development of
storms could produce an isolated tornado. Not a great deal of
potential for a longer duration event as features shift rapidly east
of the area by early evening. May see a couple storms develop on the
actual frontal boundary which is clearly visible now on the KFSD
radar from KLYV to just east of KYKN, especially a couple more hours
down the road in northwest IA or southwest MN. Heavy rain should be
limited by the progression of features. Will be mainly the 4pm-8pm
window for any potential severe storms.

For the remainder of the night, will see the drier air push in on
some initially gusty west to northwest winds behind the boundary -
dew point readings in the 40s across central SD. Likely to not get a
full decoupling of the breezes overnights, and will also see clouds
start to increase again, especially near/south of I-90 with some
strong mid-level frontogenesis spreading in with the sinking of the
jet.  Below the cloud deck lies some fairly dry air, so not likely
to get much more than a band of sprinkles the latter half of the
night. Just enough stirring wind and some clouds likely to keep
temps closer to the 75th percentile and our previous numbers, rather
than the slightly cooler median values.

Wednesday, will be dealing with the lingering frontogenetic cloud
band across the south, while the north starts with more sunshine.
Heading toward the afternoon, trailing energy will fall through the
Dakotas with some new PV advection into east central SD. Diurnal
heating will develop a cumulus field in all likelihood, which could
deepen as the temperature aloft continue to cool. Depth insufficient
to involve too much ice process, suggesting that precipitation will
be difficult to generate, much less lightning. Have put a very small
chance for an afternoon light shower in some areas north of I-90,
but with a strong diurnal component needed to overcome some larger
scale insufficiencies.  Much cooler in the upper 60s to lower 70s,
and strength of northwest breezes will be largely driving be mixing
over the surface gradient, with some 20 to 30 mph gusts likely,
especially east central SD and southwest MN.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 431 PM CDT Tue Sep 24 2019

Large surface ridge settling toward the central plains will
decouple winds fairly quickly in the early evening, and set up a
classic decoupling toward light west/southwest wind. As skies
clear, look for lows Wednesday night to drop to coolest in a
while, mainly lower to mid 40s.

Strong warm advection develops rapidly on Thursday as the flow
deamplifies and another wave drops toward the northern high plains.
Southerly winds will be stronger than blends in all likelihood with
25 to 35 knots atop the mixed layer. Moisture is tough to come by
early, but will be spreading east and northeast by midday and
through the afternoon. There is even a modest amount of elevated
instability that comes in on the back side of the band of lift
pushing northeast across the area during the afternoon.  Net
isentropic lift is minimized due to the rapid shifting of isentropic
surfaces over the period, but would not be shocked to see at least
an isolated shower/storm down the line across northwest IA or
southwest MN on Thursday afternoon or very early evening.

There is not a lot of deep layer forcing for lift through the
evening, but by later night will get a decent band of DIV Q/
Frontogenesis pushing through the area. Will keep things in fairly
scattered levels for now, as the better lift will favor further
north in MN.  Much of Friday into Friday night looks generally quiet
after any residual precipitation exits early, with another area of
high pressure noses southward into the eastern Plains.

By the weekend, the flow begins to reamplify to a western trough
eastern ridge which lingers into early week. Timing of precipitation
gets to be a real mess, and blends don't help with the variation in
timing of a very slow moving frontal boundary caught in the
southwest flow aloft.  Generally, there will be wet times along with
the leading warm advection and as the boundary begins to collapse
back southward by Monday.  Will have to watch for potential heavy
rainfall and perhaps some severe storms at times, but much remains
to be determined on location.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Sep 24 2019

Frontal zone and subtle leading pre-frontal trough working across
eastern SD at midday. Convection expected to develop along the
boundaries by mid to late afternoon, but likely this will occur
east of KSUX at this point. Surface wind gusts could approach 25
kts for KHON late afternoon before easing toward sunset, then
again on Wednesday could approach 25 kts for KHON/KFSD by 16-18z.
VFR conditions will prevail through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Sep 24, 3:52 AM CDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 AM CDT Tue Sep 24 2019

MNZ071-SDZ038>040-050-052>066-068>070-250900-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
352 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms return by later this weekend and
early next week, although details regarding any severe weather and
heavy rain risk remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-071-250900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Lincoln-Union-
352 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop along a cold front by
late afternoon and early evening, particularly near and southeast of
a Sioux City to Spencer line. A few of these storms may be strong to
severe with large hail up to tennis ball size the primary risk. A
secondary risk of damaging wind and an isolated tornado also cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms return by later this weekend and
early next week, although details regarding any severe weather and
heavy rain risk remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 8 pm today.

In the hours before

Local storm report, Sep 24, 5:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             3 SW CORRECTIONVILLE    42.45N 95.83W
09/24/2019  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

            IN ADDITION TO THE NICKEL SIZED HAIL, A
            QUICK AND HEAVY 2 INCHES OF RAIN FELL.

&&

TRM
Local storm report, Sep 24, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 W WORTHINGTON         43.63N 95.62W
09/24/2019  E0.75 INCH       NOBLES             MN   PUBLIC

&&

TRM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.7 hours before the tornado, 142 km from the path. September 24, 2019.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 498 joules per kilogram, CIN -185, lifted condensation level 1159 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 241 square meters per square second, 0 to 6 km bulk shear 31 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-185 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.3 hours after it, 142 km from the path. September 25, 2019.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2127 joules per kilogram, CIN -17, lifted condensation level 1002 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
3803 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
2.0
Supercell composite
16.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Storm Lake (SLB), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:55 UTC82.469.8210° 15 kt251004.1
21:15 UTC82.468210° 18 kt251003.4
21:35 UTC80.668210° 14 kt201003
21:55 UTC80.668200° 15 kt211002.4
22:15 UTC78.868210° 14 kt1003
22:35 UTC75.271.6230° 10 kt1003.7-DZ
22:55 UTC73.471.6220° 18 kt331003-RA
23:15 UTC69.868190° 23 kt311003BR
23:35 UTC6860.8190° 7 kt131002.4
23:55 UTC66.262.6180° 6 kt1002.4
00:15 UTC6864.4210° 5 kt111003.4
00:35 UTC6866.2290° 6 kt121002.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the touchdown began at 22:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:44 UTCHAIL 0.883 Sw CorrectionvilleWoodbury, IAIN ADDITION TO THE NICKEL SIZED HAIL, A QUICK AND HEAVY 2 INCHES OF RAIN FELL.
22:31 UTCTORNADO5 Se CushingIda, IABRIEF ROPE TORNADO. STILL EXTREME ROTATION TO WALL CLOUD.
22:33 UTCHAIL 1.751 Ese HolsteinIda, IACORRECTS TIME OF PREVIOUS HAIL REPORT FROM 1 ESE HOLSTEIN.
22:35 UTCHAIL 1.75HolsteinIda, IA
22:39 UTCHAIL 1.5HolsteinIda, IA
22:42 UTCTORNADO5 Nne Ida GroveIda, IA
22:45 UTCHAIL 1GalvaIda, IAREPORT VIA SOCIAL MEDIA PHOTO.
23:07 UTCFUNNEL CLOUDSac CitySac, IAFUNNEL CLOUD OBSERVED NW OF SAC CITY.
23:45 UTCHAIL 1CleghornCherokee, IA
00:05 UTCHAIL 0.88CherokeeCherokee, IAREPORT VIA SOCIAL MEDIA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of September 24, 2019

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 244:30 PM MDTUnratedHudspeth, TX0.210
September 245:31 PM CDTUnratedIda, IA0.010
September 245:57 PM CDTUnratedHarrison, IA0.125
September 246:45 PM CDTEF3Dunn, WI7.07253$3.3 million
September 247:23 PM CDTEF0Barber, KS0.850
September 247:58 PM CDTEF0Wabasha, MN1.135$250,000
September 249:26 PM CDTEF1Clark, WI4.760$255,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.